Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 34, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 12, 2002, 1:13 PM EDT for Cambria County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 1:13 PM EDT (17:13 UTC)
- Expired
- May 12, 2002, 2:00 PM EDT
- In force
- 47 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Cambria County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 1:15 PM EDT | Thunderstorm Wind | Carrolltown, PA | Trees were down. A car was damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 121713 SVRCTP PAC021-121800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 112 PM EDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMBRIA COUNTY IN PENNSYLVANIA * UNTIL 200 PM EDT. * AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BELSANO...OR 6 MILES NORTHWEST OF EBENSBURG...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PATTON AND GALLITZIN AT 120 PM. BLANDBURG AT 135 PM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4071 7881 4042 7894 4034 7859 4072 7842 JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:00 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 12, 11:00 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 1100 AM EDT SUN MAY 12 2002 QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH SOUTHWEST ZONES. PREVIOUS FORECAST LOOKS GOOD OTHERWISE. DIRIENZO ...PREVIOUS AFD... POTENTIAL HEAVY RAIN EVEN THE MAIN CONCERN FOR THIS FORECAST PACKAGE. ALL INDICATORS AND INGREDIENTS ARE IN PLACE FOR A SIGNIFICANT PRECIPITATION EVENT ACROSS THE REGION AS A VERY MOIST AIR MASS (LAYER PWS IN EXCESS OF 1.5) WILL PRESIDE ACROSS MUCH OF THE STATE AS NUMEROUS UPPER LEVEL IMPULSES TRACK THROUGH THE SOUTHWEST FLOW ALOFT...AND QUASI-STATIONARY BOUNDARY IS DRAPED ACROSS NORTHERN THIRD OF PA. NEARLY STATIONARY ULJ FEATURE IS CAUSING ME THE MOST CONCERN THIS MORNING...AS POTENTIAL FOR TRAINING ECHOES WILL BE PARTICULARLY HIGH LATER THIS AFTERNOON AND TONIGHT. WIDESPREAD STORM QPFS OF 1 TO 3 INCHES ARE LIKELY...BUT TRAINING ECHOES WOULD CREATE MUCH HIGHER LOCAL AMOUNTS. WILL CONTINUE FLOOD WATCH FOR NORTHERN HALF OF PA...AS COMBINATION OF UPPER LEVEL DYNAMICS...FRONTAL FORCING AND BOUNDARY LAYER CONVERGENCE AND HIGH LAYER PWS INDICATE THIS IS THE MOST LIKELY AREA FOR EXCESSIVE PRECIPITATION. SOUTHERN PORTIONS OF CENTRAL PA ALSO EXPECTED TO SEE LOCALLY HEAVY RAINFALL BY MONDAY AFTERNOON...AS AVN INDICATES ANOTHER WAVE INITIATING HEAVY RAINFALL OVER THE SOUTH AT THAT TIME... BUT GREATEST SHORT-TERM THREAT IS ACROSS THE NORTH TONIGHT. COOL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH MIDWEEK AS COLD 5H TROF DROPS SOUTHEASTWARD AND DOMINATES THE FLOW OVER THE NORTHEASTERN UNITED STATES. WOULDNT BE SURPRISED TO SEE SOME WET SNOWFLAKES ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE/WED AS 850 MB TEMPS ARE FORECAST TO DROP TO O TO -2 FOR A 24-30 HOUR PERIOD TUE-WED. BRRRR. SOME MODERATION IN TEMPS SEEN FOR LATE IN THE WEEK (THURS) ALONG WITH A CHANCE OF SHOWERS BY THURS NIGHT/FRIDAY. .CTP...FLOOD WATCH LATE TONIGHT THROUGH MONDAY MORNING NORTHERN ZONES. DEVOIR
In the hours before
Special weather statement, May 12, 8:17 AM EDT, 4 hours 56 minutes before
PAZ024>028-033>036-056-057-059-063>066-121915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 817 AM EDT SUN MAY 12 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTH CENTRAL PENNSYLVANIA LATER TODAY... A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL PENNSYLVANIA TODAY. SOUTHERN CENTRAL PENNSYLVANIA WILL BE SOUTH OF THE FRONT AND BE IN A WARM UNSTABLE AIR MASS. SUNSHINE IS EXPECTED TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON. THE HEATING WILL MAKE THE ATMOSPHERE MORE UNSTABLE AND INCREASE THE CHANCE OF SOME OF THE STORMS BECOMING SEVERE. THE MAIN TREAT TODAY WILL BE STRONG WINDS AND DAMAGING HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. SND
Special weather statement, May 12, 8:43 AM EDT, 4 hours 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-121945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 843 AM EDT SUN MAY 12 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER CENTRAL PENNSYLVANIA LATER TODAY... A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN PENNSYLVANIA TODAY. CENTRAL PENNSYLVANIA WILL BE SOUTH OF THE FRONT AND BE IN A WARM UNSTABLE AIR MASS. BREAKS OF SUNSHINE ARE EXPECTED TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON. THE HEATING WILL MAKE THE ATMOSPHERE MORE UNSTABLE AND INCREASE THE CHANCE THAT SOME OF THE THUNDERSTORMS WHICH DEVELOP MAY BECOME SEVERE. THE MAIN TREAT TODAY WILL BE STRONG WINDS AND DAMAGING HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. DIRIENZO/ONDREJIK
Special weather statement, May 12, 10:44 AM EDT, 2 hours 29 minutes before
PAZ010-017-024-025-033-034-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1044 AM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT THIS AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK. A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION. ONDREJIK
Special weather statement, May 12, 11:06 AM EDT, 2 hours 7 minutes before
PAZ010-017-024-025-033-034-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK. A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION. ONDREJIK
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:01 PM EDT | Flash Flood Warning | CTP | Clearfield | 6 hr |
| May 12, 3:19 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 41 min |
| May 12, 3:41 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 49 min |
| May 12, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 41 min |
| May 12, 4:36 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 39 min |
| May 12, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 60 min |
| May 12, 5:19 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 56 min |
| May 12, 5:41 PM EDT | Severe Thunderstorm Warning | CTP | York | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.